Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 7, NWS Grand Forks, ND

April 28, 2006Sargent County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Apr 28, 2006, 5:01 PM CDT for Sargent County, North Dakota. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2006, 5:01 PM CDT (22:01 UTC)
Expired
Apr 28, 2006, 6:00 PM CDT
In force
59 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Sargent County, ND

The radar

The Aberdeen radar (KABR), 99 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 5:07 PM CDTHAIL 14 W Forman, ND
Apr 28, 5:20 PM CDTHAIL 0.75Gwinner, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 282201
SVRFGF
NDC081-282300-
/O.NEW.KFGF.SV.W.0007.060428T2201Z-060428T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE
501 PM CDT FRI APR 28 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 600 PM CDT

* AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5
  MILES NORTHEAST OF STIRUM TO NEAR COGSWELL...MOVING TO THE EAST AT
  10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GWINNER AT 525 PM CDT
  FORMAN AT 535 PM CDT
  RUTLAND...MILNOR AND 8 MILES WEST OF CAYUGA AT 600 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4627 9787 4603 9786 4603 9736 4627 9732

$$

DK/CJS
2 follow-up statements
000 
WWUS53 KFGF 282210
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE
509 PM CDT FRI APR 28 2006

NDC081-282300-
/O.CON.KFGF.SV.W.0007.000000T0000Z-060428T2300Z/
SARGENT ND-
509 PM CDT FRI APR 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL SARGENT COUNTY...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR GWINNER TO
3 MILES SOUTHWEST OF FORMAN...MOVING TO THE EAST AT 10 MPH. AT 507 
PM CDT...SARGENT COUNTY EMERGENCY MANAGEMENT REPORTED QUARTER SIZE 
HAIL WITH THESE STORMS 4 MILES WEST OF FORMAN.

SEVERE THUNDERSTORMS WILL BE NEAR...
  FORMAN BY 520 PM CDT
  RUTLAND BY 555 PM CDT
  MILNOR...6 MILES WEST OF CAYUGA AND 8 MILES WEST OF DE LAMERE BY
  600 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4627 9787 4603 9786 4603 9736 4627 9732

$$

DK/CJS
000 
WWUS53 KFGF 282237
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE
536 PM CDT FRI APR 28 2006

NDC081-282300-
/O.CON.KFGF.SV.W.0007.000000T0000Z-060428T2300Z/
SARGENT ND-
536 PM CDT FRI APR 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN SARGENT COUNTY...

AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 2 MILES WEST OF
MILNOR TO 4 MILES EAST OF HAVANA...MOVING TO THE EAST AT 10 MPH. AT 
520 PM CDT...THESE STORMS PRODUCED PENNY SIZE HAIL IN GWINNER.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MILNOR BY 540 PM CDT
  CAYUGA BY 555 PM CDT
  DE LAMERE...HAMLIN AND GENESEO BY 600 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4627 9772 4594 9765 4594 9727 4627 9728

$$

CJS/GODON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:01 PM CDT, 1 hour earlier.

Area forecast discussion, Apr 28, 4:01 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
ISSUED BY NATIONAL WEATHER SERVICE DULUTH MN
401 PM CDT FRI APR 28 2006

.SHORT TERM...UPPER LEVEL LOW CENTERED JUST EAST OF BISMARCK THIS
AFTERNOON. ASSOCIATED COLD TEMPS ALOFT AND RATHER STEEP LAPSE
RATES COMBINED WITH CONSIDERABLE HEATING EARLIER TODAY HAS
RESULTED IN DEVELOPMENT OF DECENT INSTABILITY OVER ERN ND. STORMS
HAVE DEVELOPED ACROSS MUCH OF ERN ND AS A RESULT OVER THE PAST FEW
HOURS..AND THIS IS LIKELY TO CONTINUE THROUGH SHORTLY AFTER SUNSET
WHEN LOW LEVELS FINALLY START TO STABILIZE WITH THE LOSS OF
HEATING. A FEW OF THESE STORMS ARE LIKELY TO CONTINUE PULSING
BRIEFLY TO SEVERE LEVELS..WITH A RISK OF HAIL GENERALLY NICKEL
SIZE OR SMALLER.

IN ADDITION..SW PARTS OF FGF CWA APPEAR TO BE MOST FAVORABLE FOR
SEVERE STORMS OVER THE NEXT FEW HOURS..WHERE COMBINATION OF VERY
STEEP LOW LEVEL LAPSE RATES AND BROAD CYCLONIC SHEAR IN THE
BOUNDARY LAYER MAY AID IN A FEW OF THE STRONGEST UPDRAFTS
PRODUCING FUNNEL CLOUDS AND/OR A BRIEF SPIN UP OR TWO IN ADDITION
TO HAIL. AREA THAT APPEARS TO BE AT GREATEST RISK OF THIS WILL BE THE
FAR SW TIER OF COUNTIES FROM DEVILS LAKE..SWD TO RANSON AND
SARGENT COUNTIES.

FARTHER EAST..INSTABILITY RAPIDLY DECREASES WITH EWD EXTENT NEAR
THE RED RIVER..WHERE MORE STABLE LIFT WILL CONTINUE TO SUPPORT
BROAD SYNOPTIC SCALE RAIN WITH A FEW EMBEDDED TSTORMS WELL INTO
TONIGHT. RAIN AND HIGHER DEWPOINTS THIS AREA MAY ACT TO HOLD MIN
TEMPS IN THE UPPER 40S TO LOWER 50S TONIGHT AS A DECENT SOUTHERLY
LOW LEVEL JET DEVELOPS AND CONTINUES DEEPER MOISTURE FEED INTO THE
RED RIVER VALLEY AND POINTS EAST.

SATURDAY-MONDAY...EVENTUALLY..BROAD UPPER LOW WILL CUT OFF OVER
CENT/NRN PLAINS REGION..WITH SRLY/SERLY LOW LEVEL JET CONTINUING
THE MOISTURE FEED INTO NW MN AND ERN ND FOR MUCH OF THE WEEKEND.
FGF CWA IS EXPECTED TO REMAIN MOSTLY NORTH OF THE DEVELOPING DRY
SLOT THAT MAY WORK ITS WAY NWD INTO SRN MN LATE SAT/SUN. INVERTED
TROUGH TO REMAIN ACROSS FA THROUGH AT LEAST MON WITH ON AND OFF
SHOWERS CONTINUING BUT WEAKENING. TOTAL QPF ACROSS SE HALF OF CWA
MAY APPROACH 1-2 INCHES IN SOME AREAS BY MON...WITH LESSER AMOUNTS
FARTHER TO THE NORTHWEST. ONE OTHER CONCERN WILL BE WINDS SAT
INTO SUN. PRESSURE GRADIENT INCREASES...AND WITH STRONG LOW LEVEL
WINDS WILL NEED TO MONITOR. AT THIS TIME WILL GO SUSTAINED AROUND
20 MPH WITH GUSTS 30-35MPH.

.LONG TERM(TUE-FRI)...LONG RANGE MODELS IN SIMILAR AGREEMENT WITH
MAIN FEATURES UNTIL LATE IN LONG RANGE PERIOD. MODELS SHOWING SLOWER
TREND OF EXITING CENTRAL PLAINS UPPER LOW..AND WITH INVERTED
SURFACE TROUGH PERSISTING INVOF SERN CWA..WE WILL HANG ON TO LOW
POPS IN THE SE CWA THRU MON NIGHT.

NEXT CHANCE OF PRECIP APPEARS TO BE ON WED WITH SEWD MOVING/AMPLIFYING
UPPER LOW COMING OUT OF SRN CANADA. IF ENOUGH LOW LEVEL MOISTURE
LINGERS..COLD TEMPS ALOFT MAY LEAD TO A SEVERE HAIL/WIND THREAT
WITH THIS SYSTEM..AND MODEL TRENDS WITH THIS SYSTEM BEAR MONITORING
OVER THE NEXT FEW DAYS. IF TRENDS CONTINUE POPS MAY BE NECESSARY
IN CURRENT DAY 7. TEMPERATURES SHOWING MINOR UP AND DOWN SWINGS
WITH BOUNDARY PASSAGES BUT CLOSE TO AVERAGE.

THANKS FOR COORD WITH DLH.

&&

.AVIATION...EXPECT VFR/MVFR CIGS AND SHRA TO CONTINUE TO SPREAD
NORTHWARD THROUGH EVENING FROM VALLEY EAST IN LOW LEVEL SOUTHERLY
FETCH. MAIN POTENTIAL AT THIS TIME LOOKS TO BE W OF KFAR/KGFK
WHERE LACK OF CLOUD COVER ALLOWING FOR HEATING AND ALSO IN AREA OF
STEEPER LAPSE RATES...CAPE AND INSTABILITY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNINGS FOR WALSH AND PEMBINA COUNTIES.
MN...AREAL FLOOD WARNINGS FOR MARSHALL AND KITTSON COUNTIES.

&&

TG/AV/WFO FGF
MILLER/WFO DLH
Hazardous weather outlook, Apr 28, 3:36 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE GRAND FORKS ND
ISSUED BY NATIONAL WEATHER SERVICE DULUTH MN
336 PM CDT FRI APR 28 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
336 PM CDT CDT FRI APR 28 2006

...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR MUCH OF THE NORTHERN RED
RIVER AND THE PEMBINA RIVER...

...AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR PEMBINA...KITTSON...
WALSH AND MARSHALL COUNTIES IN THE NORTHERN RED RIVER VALLEY...

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FOR THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS EVENING AND OVERNIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT MUCH OF EASTERN
NORTH DAKOTA THROUGH AROUND 9 PM THIS EVENING. THE GREATEST
AREAL COVERAGE OF STORMS WILL BE IN AREAS FROM DEVILS LAKE TO
OSNABROCK... SOUTHWARD TO BINFORD... SHARON... VALLEY CITY... FORT
RANSON AND MILNOR.

A FEW OF THESE STORMS ARE EXPECTED TO REACH SEVERE LEVELS... WITH A
PRIMARY THREAT OF PENNY TO NICKEL SIZE HAIL.

IN ADDITION... CONDITIONS WILL ALSO BE SOMEWHAT FAVORABLE FOR FUNNEL
CLOUDS... AND POSSIBLE A COUPLE OF WEAK AND BRIEF TORNADOES... WITH
THE STRONGEST STORMS THROUGH AROUND 7 PM.  THE MOST FAVORABLE AREA
FOR FUNNEL CLOUDS WILL BE SOUTH OF INTERSTATE 94 AND WEST OF
INTERSTATE 29.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE EXPECTED TO AFFECT EASTERN NORTH DAKOTA
AND NORTHWEST MINNESOTA AGAIN SATURDAY AND SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER EASTERN NORTH DAKOTA.

 MILLER

In the hours before

Local storm report, Apr 28, 3:23 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
323 PM CDT FRI APR 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             3 E AMOURDALE           48.87N 99.31W
04/28/2006  E0.75 INCH       TOWNER             ND   PUBLIC

&&

TGRAFENA
Local storm report, Apr 28, 3:55 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
355 PM CDT FRI APR 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             9 SE DAZEY              47.10N 98.07W
04/28/2006  E0.75 INCH       BARNES             ND   PUBLIC

&&

TGRAFENA
Local storm report, Apr 28, 4:43 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
443 PM CDT FRI APR 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             4 E LITCHVILLE          46.66N 98.11W
04/28/2006  M0.75 INCH       BARNES             ND   CO-OP OBSERVER

0423 PM     HAIL             5 S ENGLEVALE           46.32N 97.91W
04/28/2006  M0.75 INCH       RANSOM             ND   CO-OP OBSERVER

0433 PM     FLASH FLOOD      5 NE COOPERSTOWN        47.50N 98.05W
04/28/2006                   GRIGGS             ND   TRAINED SPOTTER

            WATER OVER COUNTY ROADWAYS NORTHEAST OF COOPERSTOWN.

&&

MEWENS
Local storm report, Apr 28, 4:47 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
447 PM CDT FRI APR 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             2 WNW STIRUM            46.22N 97.84W
04/28/2006  M0.88 INCH       SARGENT            ND   PUBLIC

&&

MEWENS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:00 PM CDTSevere Thunderstorm WarningFGFTowner32 min
Apr 28, 3:29 PM CDTSevere Thunderstorm WarningFGFBarnes61 min
Apr 28, 4:01 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent59 min
Apr 28, 4:17 PM CDTTornado WarningFGFRansom, Sargent43 min
Apr 28, 4:39 PM CDTFlash Flood WarningFGFGriggs15 hr
Apr 28, 5:49 PM CDTSevere Thunderstorm WarningFGFRansom56 min
Apr 28, 6:00 PM CDTSevere Thunderstorm WarningFGFSargent45 min
Apr 28, 6:40 PM CDTSevere Thunderstorm WarningFGFRichland, Sargent65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.